The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Has anyone successfully come off meds?

Hi Everyone!

I just wondered if anyone here has come off medication successfully after treating their VM, my neuro said that its possible, just the brain needs to reset. I’ve been doing well on my medication and think the combination for propranolol and venlafaxine is working, I expect to be on it for another 6-12 months to be sure. I know the venlafaxine has caused a bit of weight but I’m struggling to lose it no matter what I do! I can live with this for another year but don’t think I could keep taking them past this. It may sound shallow but it really effects me. Just wanted to hear if people have come off this medication and carried on without VM.

Yes.

Some examples: myself, @liv85, @suki530 and @beatles909

And I know someone off the site who has too.

Not everyone comes back to tell us their latest situation though.

1 Like

Thanks, how long where you clear of VM before you reduced the medication?

I would class my condition as MAV not VM.

I had all the symptoms of VM but it was probably set off by trauma. I have a small amount of hearing loss too. I still suffer from persistent tinnitus.

Like @beatles909 I gave up medication well before my vestibular symptoms were gone. It was quite hard for a few months but I could tell the symptoms were going so I chose to cope without them. The side effects of amitriptyline were worse, I decided (particularly the slow gut).

It was great to get my full brain capacity back again! That dulled, unsharp, feeling is not great!

Best of luck with your protocol!

1 Like

Thanks @turnitaround, I know what you mean I do feel dulled!

My first reaction to reading your post was to think she won’t get many replies because nobody who’s successfully come off meds and remained so is ever likely to read it. They just don’t hang around on here. Most people who’ve managed to get MAV under control on meds skip happily off into the sunset as soon as yet alone any who’ve successfully quit. They only reappear if and when it returns. Odds are there must certainly have been some, a few.

One can only assume the root cause must have great influence over if/whether people ever manage without preventatives. I would imagine as long as the root cause is still present symptoms would return once unmedicated. By root cause I mean whatever caused the migraine in the first place. If the hormonal fluctuation of the menopause was the cause maybe a few years on when/if hormones even out completely it should be possible. The driving force behind the condition would have been removed. Other factors which would influence recovery would surely be age at onset, severity, duration of condition etc etc. I only know of one person on here currently who has announced she is now under consultant’s instruction to come off drugs which she is currently doing and that’s @Janb who I’m sure will fill you in. I’ve read elsewhere on here her consultant stating to somebody else previously that he’d only not been able to help 4-5 people at all and that nobody stayed on drugs ‘for ever’. I think consultants usually suggest a full 12 months with no symptoms at all before attempting … but I guess like so much else it’s all very individual. Helen

6 Likes

Thank you Helen, if I ever come off the meds successfully I’ll be sure to let people know!

1 Like

Hi @nicola I am coming off Pizotifen, which is a preventive, and have gone down from 4 to 3 per day. Dr S told me to reduce the dosage by 1 x 0.5mg every 8 weeks but to stop in December as Christmas sometimes tips people over the edge. I have another 4 weeks to go before I drop another 0.5mg tablet and I might extend the 8 weeks to 10 as I have been having a bit of bother with ear pressure. Like you I am very keen to come off this med asap because I have put on weight, but I don’t intend to rush things. I still have tinnitus but quite often don’t notice it although some days it can be very loud. I think there have been lots of weather pressure changes since I started reducing the Pizotifen and this definitely affects my ears, so the ear pressure I have been getting could be coincidence and not the fact I am reducing the Pizotifen dosage. Fingers crossed!